An 18-year-old woman attempted suicide by ingesting 195 grams of aspirin. Initially, she was treated with oral multi-dose activated charcoal (MDAC) and a continuous IV infusion of sodium bicarbonate with potassium while awaiting hemodialysis (HD), because her 2-hour post-ingestion serum salicylate level was 674 mg/L. Treatment with HD, MDAC, and alkalinization with a sodium bicarbonate infusion achieved a serum salicylate nadir of 455 mg/L immediately after completing her first HD. Thereafter, her serum salicylate levels rose to 828 mg/L, indicating ongoing salicylate absorption. Therefore, she received whole bowel irrigation (WBI) and an additional course of HD. After her salicylate level had fallen to 410 mg/L at the end of her second HD, she received continuous venovenous hemodiafiltration (CVVHD) until her salicylate level was undetected. This case report documents ongoing salicylate absorption and worsening salicylism in spite of initial improvement during the patient's first HD. This was successfully treated with more HD and the addition of WBI and CVVHD. A MEDLINE review from 1966 to the present indicates that this is the first report documenting the use of CVVHD in salicylate toxicity.
|Original language||English (US)|
|Journal||Dialysis and Transplantation|
|State||Published - 2002|
ASJC Scopus subject areas